Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Wilmington, NC

August 31, 2001Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 31, 2001, 4:26 PM EDT for Marion County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2001, 4:26 PM EDT (20:26 UTC)
Expired
Aug 31, 2001, 5:00 PM EDT
In force
34 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Marion County, SC

The radar

The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 4:40 PM EDTHail 0.75Rains, SCPublic reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WUUS52 KILM 312027
SVRILM
SCC067-312100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
426 PM EDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER RAINS...OR ABOUT 5 MILES
  SOUTH OF MARION...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MULLINS AT 450 PM EDT
   NICHOLS AT 500 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

CRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:40 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 31, 2:40 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
240 PM EDT FRI AUG 31 2001

H5 TROUGH MOVES EAST TOWARD REGION TONIGHT. ETA MUCH LESS
AGGRESSIVE  WITH SHORT WAVE ACTIVITY ROUNDING BASE OF TROUGH AND
MOVING INTO CWA. AVN REMAINS FAIRLY CONSISTENT IN BRINGING SERIES OF
S/W THROUGH OVERNIGHT AND SAT.

SOME SHOWERS AND TSTMS FORMING IN MOIST SOMEWHAT UNSTABLE ATMOSPHERE
THIS AFTN. WILL CARRY CHC POPS TNGT. TEMPS SIMILAR TO THOSE OF LAST
NIGHT.

FRONT NEARS REGION SAT AND FINALLY CROSSES CWA SAT NIGHT AND SUN
MORNING. STILL LOOKS LIKE A GOOD BET FOR SHOWERS AND TSTMS. WILL
CONTINUE WITH LIKELY...60% POPS. SHOWER/TSTM POTENTIAL CONTINUES SAT
NIGHT AS FRONT MOVES THROUGH ILM CWA...SO WILL CONTINUE CHC POPS.

FRONT PUSHES OFFSHORE EARLY SUN. MODELS...ESPECIALLY MRF TRYING TO
DRASTICALLY DRY ATMOSPHERE OUT. PLAN TO RETAIN SLIGHT CHC POP SUN
MORNING COASTAL ZONES TO ACCOUNT FOR LEFTOVER MOISTURE AND POSSIBLE
SHOWER AS FRONT EXISTS TO COASTAL WATERS. AFTER THAT...ATMOSPHERE
COOLER AND DRIER AND FCST WILL REMAIN DRY SUN NIGHT THROUGH WED. AS
AIRMASS BEGINS TO MODIFY AGAIN...WILL ACCOUNT FOR DIURNAL SHOWER AND
TSTM ACTIVITY WITH CHC/SLIGHT CHC POPS.

CWF: GRADIENT TO GRADUALLY INCREASE AHEAD OF COLD FRONT AND HENCE
WILL GRADUALLY INCREASE SW WINDS AS WELL AS SEAS TNGT AND SAT.
WINDS SAT WILL BE HELD AT 20 KT AND GUSTY WITH 5 FT SEAS...JUST
BELOW SCA LEVELS. WINDS SLOWLY TRANSITION TO W OVERNIGHT SAT. SUN
WIND DIRECTION DEPENDANT ON AVN SOLUTION OF WEAK LOW DEVELOPING
ALONG FRONT AND PUSHING OFF. MAY INITIALIZE SUN WITH VARIABLE
BECOMING NE.

PRELIMINARY NUMBERS...
FCSTID = 30
ILM   74  87  71  85/  30  60  40  20
LBT   72  88  68  83/  30  60  40  10
FLO   73  87  69  84/  30  60  40  10
MYR   75  86  72  84/  30  60  40  20

.ILM...
NC...NONE.
SC...NONE.

PJN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:16 PM EDTSevere Thunderstorm WarningILMMarion44 min
Aug 31, 5:33 PM EDTSevere Thunderstorm WarningILMHorry27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.